Alert archive / Kentucky / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 76, NWS Louisville, KY
NWS Louisville, KY issued this severe thunderstorm warning at Apr 8, 2020, 11:08 PM EDT for 4 counties in Kentucky. It was in force for 52 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Apr 8, 2020, 11:08 PM EDT (03:08 UTC)
- Expired
- Apr 9, 2020, 12:00 AM EDT
- In force
- 52 min
- Issued by
- NWS Louisville, KY
- Area
- Storm-based polygon
- Hail
- 0.88 in
- Wind
- 60.0 mph
Counties Bourbon County, KY, Harrison County, KY, Nicholas County, KY, Scott County, KY
The radar
The Jackson,KY radar (KJKL), 111 km from the middle of the area, began a volume at 03:12 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 8, 7:24 PM EDT | Tornado Watch | SPC | 5 hr |
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 00:00Z, 3.1 hours before the alert went out and 117 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2413 m above ground
- 0-6 km bulk shear
- 66 kt
- 0-1 km storm-relative helicity
- 128 m²/s²
- 0-3 km storm-relative helicity
- 295 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
590
WUUS53 KLMK 090308
SVRLMK
KYC017-097-181-209-090400-
/O.NEW.KLMK.SV.W.0076.200409T0308Z-200409T0400Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Louisville KY
1108 PM EDT Wed Apr 8 2020
The National Weather Service in Louisville has issued a
* Severe Thunderstorm Warning for...
Northeastern Scott County in central Kentucky...
Bourbon County in central Kentucky...
Nicholas County in central Kentucky...
Harrison County in central Kentucky...
* Until midnight EDT.
* At 1108 PM EDT, severe thunderstorms were located along a line
extending from 11 miles southeast of Falmouth to 10 miles southeast
of Owenton, moving southeast at 50 mph.
HAZARD...60 mph wind gusts and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
* Locations impacted include...
Paris, Cynthiana, Carlisle, Breckinridge, Millersburg, North
Middletown, Sadieville, Blacks Crossroads, Alberta and Renaker.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A Tornado Watch remains in effect until 200 AM EDT for central
Kentucky.
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3825 8390 3810 8421 3841 8466 3857 8420
3856 8419 3855 8416 3852 8418 3850 8418
3850 8416 3849 8417 3843 8400 3842 8400
3844 8397 3836 8392 3836 8389 3835 8390
3836 8387 3833 8386 3834 8384 3831 8383
TIME...MOT...LOC 0308Z 293DEG 45KT 3855 8420 3841 8472
HAIL...0.88IN
WIND...60MPH
$$
MJWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Louisville, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 8, 11:00 PM EDT, 8 minutes earlier.
Area forecast discussion, Apr 8, 11:00 PM EDT, 8 minutes before
Area Forecast Discussion National Weather Service Louisville KY 1100 PM EDT Wed Apr 8 2020 .Mesoscale Update... Issued at 1100 PM EDT Wed Apr 8 2020 A long line of storms will continue to push ESE out of southern Indiana and into north central Kentucky through the next couple of hours. This line of storms has a history of widespread wind damage across southern Indiana in addition to brief heavy rainfall, frequent lightning, and some smaller hail. The environment should remain favorable for continued severe storms all they way through central Kentucky. Latest data suggest 1000-2000 J/KG of MLCAPE in the presence of strong deep layer shear. In fact, that shear may strengthen a bit more through the end of the event as the low level jet responds to an approaching mid/upper level impulse. Given the drier low levels caused by good mixing early today, proximity soundings continue to show strong potential for wind gusts to make it to the surface despite a bit of stabilization near the ground with the loss of daytime heating. Still thinking the overall tornado threat is low due to high LCLs greater than 1200m across much of the LMK CWA. Again, this is thanks in large part to good heating/mixing from earlier today. In addition, the surface low has already moved northeast into Ohio, so surface winds will not be backed, except in areas caused by any local effects. Still can't rule out a brief spin-up, but really think the main threat will be damaging winds from here on out. Will continue to monitor. Issued at 953 PM EDT Wed Apr 8 2020 Thunderstorms have congealed into a line from central Indiana southwestward into southern Illinois, with a history of damaging wind and large hail this evening. In addition, a cluster of more discrete cells is pushing ESE from southern Illinois, the Missouri Bootheel, and western Kentucky. Both sets of storms are moving into an environment characterized by 1500-2500 J/KG of MLCAPE and sufficient deep layer shear. This environment is expected to maintain deep into the evening across our region, and in fact expecting a surge in forcing as a potent upper trough swings into the region and the low level jet intensifies a bit in response. Today's deep mixing and good heating has allowed for some dry lower levels and proximity soundings taking on somewhat of an inverted V type structure. See some related higher DCAPE values in the 1000- 1200 J/KG range across southern Indiana and western Kentucky where storms will soon enter. As a result, think the straightline wind threat is quite good. Think the large hail threat will diminish the deeper into the evening we get, but some hail will likely still be noted. Still can't rule out a brief tornado or two with any mesovortices in the line, but overall think that the high LCL's > 1000m will be a limiting factor. Also, could see some of the more isolated cells west of I-65 rotate as the low level wind profile and best low level moisture return is in that area. Can't rule out a small tornado threat there either. Still, the main concern is potential for pockets or even widespread wind damage with any bowing segments through the evening. && .Forecast Update... Issued at 751 PM EDT Wed Apr 8 2020 Update to the forecast to include Tornado Watch for all of southern Indiana and central Kentucky. Strong storms have formed upstream over Illinois and have already attained a linear structure as they dive to the southeast. Powerful supercells in southeast Missouri and southern Illinois are moving east and will also congeal into a line, joining forces with the line coming out of central Illinois. The squall line will enter a region of steep mid-level lapse rates, strong deep layer shear, and moderate CAPE. There are also outflow boundaries present from earlier convection that may locally enhance tornado risk. && .Short Term...(This evening through Thursday) Issued at 310 PM EDT Wed Apr 8 2020 ...Strong to Severe Storms Possible Tonight... Expect active weather for the first half of the short term period as an upper level trough digs across the upper MS Valley and into the Great Lakes region tonight. At the surface, an associated cold front will sweep southeastward toward the OH Valley, pushing a line of strong to severe storms through the area during the 01Z - 08Z timeframe. Afternoon temperatures have warmed nicely into the upper 70s to low 80s as this morning's clouds have given way to clearer skies. Some isolated storms with small hail and frequent lightning developed over the Bluegrass Region this afternoon along a lingering frontal boundary and are expected to move off to the southeast over the next hour or two. The greater and more widespread threat for severe weather will come tonight as the cold front approaches. Ahead of the front, expect a swath of dewpoints in the low to mid 60s to reach across the area along with steep mid-level lapse rates of 7-8 C/km, resulting in moderate instability (MLCAPE ~1000-2000 J/kg). With strengthening wind fields aloft, effective shear values are forecast to be in the 40-50 kt range. Overall, the main threats will be damaging winds and hail, with brief heavy rainfall and frequent lightning also possible. With LCL heights forecast to gradually lower to 500-1000 m ahead of the storms and 0-1 km ESRH of 150-250 m2/s2, also cannot rule out the possibility of an isolated tornado or two. However, a potential inhibitor to tornado potential will be the strength of the nocturnal inversion and whether or not the storms will be able to become surface based. As the cold front exits off to the southeast early Thursday morning, brisk northwesterly winds will usher in relatively cool and dry weather. Thursday morning temperatures are forecast to dip into the upper 40s to lower 50s, and are then expected to rise into the upper 50s to lower 60s in the afternoon under mostly clear skies. Under a tight pressure gradient, winds will remain strong and gusty throughout the day, with gusts of 30-35 mph likely. .Long Term...(Thursday night through Wednesday) Issued at 315 PM EDT Wed Apr 8 2020 Thursday Night through Saturday... Deep closed upper low will make its way across eastern Canada, with broad trofiness over the eastern CONUS. Canadian high pressure will build down the Plains and eventually settle into the Ohio Valley, bringing unseasonably cold air. Expect temps a solid 10 degrees below normal for most of this period. Main concern will be frost/freeze potential. However, that is limited on Friday morning as we'll have decent temp/dewpoint spreads and wind staying up around 10 mph through the night. Better frost potential is Fri night/Sat morning, especially east of I-65, where some areas could see widespread frost. Farther west, clouds should return quickly enough to keep temps from bottoming out. Will carry a slight chance for rain showers during the day on Saturday, but even that model blend seems a bit generous. Temps start to moderate but will still run slightly below normal. Saturday Night through Wednesday... Widespread rain will expand into Kentucky late Sat night, with categorical POPs continuing through Sunday as a dynamic upper low ejects out of eastern New Mexico and west Texas into the Ohio Valley. At this time the best chances for severe wx should remain across the Deep South, keeping it as just a soaking rain event here in the Ohio Valley. However, a stronger northward surge of the warm sector could open the door to severe convection into at least part of Kentucky. Cool and drier pattern sets up after Monday as the upper trof closes into a Hudson Bay low. Could see another frosty morning by Wednesday. && .Aviation...(00Z TAF Issuance) Issued at 807 PM EDT Wed Apr 8 2020 The focus this period will be the cold front that will move from the northwest to the southeast this evening. The environment has steep lapse rates making it easier for elevated winds and storm energy to make it to the surface. Instability is also high. This is going to make severe hail a potential threat. The line of storms will remain relatively thin. The storms are going to hit a TAF site and quickly move through. Behind the line, winds will veer to the northwest, and remain gusty. Expect severe winds, lots of lightning, and some hail. Some areas in the region will likely see winds in excess of 50 knots. && .LMK WATCHES/WARNINGS/ADVISORIES... IN...None. KY...None. && Mesoscale...BJS Update...13 Short Term...JML Long Term...RAS Aviation...KDW
Hazardous weather outlook, Apr 8, 7:42 PM EDT, 3 hours 26 minutes before
Hazardous Weather Outlook National Weather Service Louisville KY 742 PM EDT Wed Apr 8 2020 INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067- 070>078-081-082-092345- Orange-Washington-Scott-Jefferson-Dubois-Crawford-Perry-Harrison- Floyd-Clark-Hancock-Breckinridge-Meade-Ohio-Grayson-Hardin-Bullitt- Oldham-Trimble-Henry-Shelby-Franklin-Spencer-Anderson-Woodford- Fayette-Bourbon-Nicholas-Nelson-Mercer-Jessamine-Larue-Marion-Boyle- Garrard-Madison-Butler-Edmonson-Hart-Green-Taylor-Casey-Lincoln- Logan-Warren-Simpson-Allen-Barren-Monroe-Metcalfe-Adair-Russell- Cumberland-Clinton- Including the cities of Paoli, Salem, Scottsburg, Madison, Jasper, English, Tell City, Corydon, New Albany, Jeffersonville, Lewisport, Hawesville, Hardinsburg, Brandenburg, Hartford, Leitchfield, Elizabethtown, Shepherdsville, Louisville, La Grange, Bedford, Milton, New Castle, Shelbyville, Frankfort, Georgetown, Cynthiana, Taylorsville, Lawrenceburg, Versailles, Lexington, Paris, Carlisle, Bardstown, Springfield, Harrodsburg, Nicholasville, Winchester, Hodgenville, Lebanon, Danville, Lancaster, Richmond, Morgantown, Brownsville, Horse Cave, Greensburg, Campbellsville, Liberty, Stanford, Russellville, Bowling Green, Franklin, Providence, Scottsville, Glasgow, Tompkinsville, Edmonton, Columbia, Jamestown, Burkesville, and Albany 742 PM EDT Wed Apr 8 2020 /642 PM CDT Wed Apr 8 2020/ ...TORNADO WATCH 91 IN EFFECT UNTIL 2 AM EDT /1 AM CDT/ THURSDAY... This hazardous weather outlook is for portions of south central Indiana and Central Kentucky. .DAY ONE...Tonight. A cold front will move through the area tonight, bringing a line of severe thunderstorms to the area. The strongest storms will be capable of producing damaging winds, hail, heavy rainfall, and frequent lightning. A few brief tornadoes cannot be ruled out. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Temperatures are expected to drop into the low to mid 30s on Friday night and early Saturday morning. Areas of frost may develop, which could harm sensitive vegetation. .SPOTTER INFORMATION STATEMENT... Spotter activation is requested for tonight, through 3am EDT. 13
In the hours before
Special weather statement, Apr 8, 10:43 PM EDT, 25 minutes before
Special Weather Statement
National Weather Service Louisville KY
943 PM CDT Wed Apr 8 2020
KYZ023-024-026-027-061-090330-
Grayson-Butler-Hancock-Ohio-Breckinridge-
943 PM CDT Wed Apr 8 2020
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTHEASTERN HANCOCK...
NORTH CENTRAL BUTLER...NORTHWESTERN GRAYSON...SOUTHWESTERN
BRECKINRIDGE AND OHIO COUNTIES...
At 943 PM CDT, radar indicated strong thunderstorms were located
along a line extending from 11 miles east of Knottsville to 6 miles
southwest of Whitesville to near Sebree. Movement was southeast at 45
mph.
Wind gusts up to 50 mph are possible with these storms.
Locations impacted include...
Leitchfield, Hartford, Casey, Beaver Dam, Caneyville, Fordsville,
Centertown, Mchenry, Concord and Steff.
LAT...LON 3748 8711 3755 8705 3763 8695 3762 8692
3767 8682 3770 8686 3778 8670 3760 8627
3759 8628 3759 8625 3758 8623 3758 8621
3755 8614 3733 8652 3735 8702 3737 8705
3736 8712 3738 8709 3746 8710 3748 8713
TIME...MOT...LOC 0243Z 309DEG 37KT 3771 8672 3760 8694 3764 8747
CGSpecial weather statement, Apr 8, 10:44 PM EDT, 24 minutes before
Special Weather Statement National Weather Service Louisville KY 1044 PM EDT Wed Apr 8 2020 KYZ023-026-090345- Hancock-Ohio- Including the cities of Lewisport, Hawesville, and Hartford 944 PM CDT Wed Apr 8 2020 ...GUSTY WINDS ACROSS HANCOCK AND OHIO COUNTIES... At 942 PM CDT, Doppler radar was tracking strong gusty winds along an outflow boundary that was caused by storms across Hancock and Breckinridge counties. Wind gusts with this outflow boundary could top 50 MPH in spots as it continues to move southward over the next hour. A Tornado Watch remains in effect until 100 AM CDT Thursday morning for the area. MJ
Local storm report, Apr 8, 10:45 PM EDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
1045 PM EDT WED APR 8 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1040 PM TSTM WND GST 1 SSE WESTPORT 38.47N 85.46W
04/08/2020 M51 MPH OLDHAM KY MESONET
KENTUCKY MESONET STATION LGRN.
&&
EBWLocal storm report, Apr 8, 10:57 PM EDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
1057 PM EDT WED APR 8 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1051 PM TSTM WND DMG NEW ALBANY 38.30N 85.83W
04/08/2020 FLOYD IN TRAINED SPOTTER
REPORT OF A TREE DOWN ON A HOUSE AND DECK.
&&
EBWLocal storm report, Apr 8, 10:59 PM EDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
1059 PM EDT WED APR 8 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1050 PM TSTM WND GST 1 ESE BOWLING GREEN 36.97N 86.42W
04/08/2020 M51 MPH WARREN KY ASOS
ASOS STATION KBWG BOWLING GREEN.
&&
EBWLocal storm report, Apr 8, 11:05 PM EDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
1105 PM EDT WED APR 8 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1043 PM TSTM WND DMG GOLD CITY 36.75N 86.45W
04/08/2020 SIMPSON KY EMERGENCY MNGR
NO POWER IN THE GOLD CITY AND HICKORY FLATS
AREA OF SIMPSON COUNTY.
&&
BJSThe office that day
Everything else NWS Louisville, KY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 8, 10:02 PM EDT | Severe Thunderstorm Warning | LMK | Meade | 43 min |
| Apr 8, 10:05 PM EDT | Severe Thunderstorm Warning | LMK | Logan | 25 min |
| Apr 8, 10:21 PM EDT | Special Weather Statement | LMK | Butler, Warren | 24 min |
| Apr 8, 10:28 PM EDT | Severe Thunderstorm Warning | LMK | Allen, Logan, Simpson, Warren | 47 min |
| Apr 8, 10:28 PM EDT | Severe Thunderstorm Warning | LMK | Bullitt, Henry, Jefferson, Oldham, Shelby, Trimble | 47 min |
| Apr 8, 10:40 PM EDT | Severe Thunderstorm Warning | LMK | Breckinridge, Bullitt, Hancock, Hardin, Meade, Nelson | 50 min |
| Apr 8, 10:43 PM EDT | Special Weather Statement | LMK | Grayson, Ohio | 47 min |
| Apr 8, 11:06 PM EDT | Severe Thunderstorm Warning | LMK | Anderson, Bullitt, Nelson, Shelby, Spencer | 24 min |
| Apr 8, 11:10 PM EDT | Severe Thunderstorm Warning | LMK | Bourbon, Fayette, Franklin, Scott, Shelby, Woodford | 50 min |
| Apr 8, 11:17 PM EDT | Special Weather Statement | LMK | Monroe | 43 min |
| Apr 8, 11:26 PM EDT | Tornado Warning | LMK | Nelson, Washington | 20 min |
| Apr 8, 11:29 PM EDT | Severe Thunderstorm Warning | LMK | Anderson, Jessamine, Marion, Mercer, Nelson, Washington and 1 more | 46 min |
| Apr 8, 11:32 PM EDT | Special Weather Statement | LMK | Larue | 43 min |
| Apr 8, 11:41 PM EDT | Severe Thunderstorm Warning | LMK | Bourbon, Clark, Fayette | 34 min |
| Apr 8, 11:59 PM EDT | Severe Thunderstorm Warning | LMK | Boyle, Casey, Clark, Fayette, Garrard, Jessamine and 7 more | 46 min |
| Apr 9, 12:48 AM EDT | Special Weather Statement | LMK | Madison | 12 min |
| Apr 9, 3:14 PM EDT | Freeze Watch | LMK | Adair, Anderson, Bourbon, Boyle, Casey, Clark and 26 more | 12 hr |
Nearby
Severe Thunderstorm Warnings in Kentucky, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.